Thunderstorm Wind, Marion
- When
- May 24, 5:55 AM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -85.520
Several trees were reported down.
An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear. Some of these storms generated a fair amount of straight line wind damage across the tri-state area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 5:35 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 735 AM EDT Wed May 24 2017 .AVIATION... The latest HRRR model shows next round of showers and embedded thunderstorms moving into CHA around 1230-1300Z. This line is associated with strong upper forcing that swing through the area this morning. A deep upper trough will dig into the Tennessee Valley today producing scattered showers/storms this afternoon/early evening. Some of these thunderstorms may be strong to possibly severe, mainly for TRI and TYS. Brief heavy rain (reduced visibilty), Strong gusty winds, small hail will be the main concern. Storms will end by 21-23Z at TRI/TYS, and by 18-20Z at CHA. Besides the storms, winds will becoming southwest by late morning or early afternoon with sustain winds of 12-16kts and gusts 20-25kts. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
Special Weather Statement National Weather Service Morristown TN 449 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/ ...Severe Thunderstorms Possible Today, especially areas east of interstate 75... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become destabilize. If the airmass is allowed to become unstable, some of the storms may become severe. The main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to NOAA Weather Radio and other local media for further details or updates.
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017
TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...
At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3519 8539 3518 8539 3501 8543
3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589
EJHThe Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
10 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
Six trees were reported down.
Several trees were reported down in the Great Smoky Mountains National Park. Trees were reported down in the Treemont, Laurel Creek, and the Little River between Elkmont and Laurel Falls. Trees were also down along the Gatlinburg bypass.
Numerous trees were reported down in the Middle Creek area.
Several trees and a few power lines were reported down on a home in the Bogard community.
Trees were reported down in Cosby and along Interstate 40 at exit 440.
Numerous trees were reported down in the Edwina area.
A few trees were reported down along the western edge of the county.
A few trees were reported down along the western part of the county east of Caney Branch.
Significant damage was reported at the Poplar Ridge apartments along highway 36. Several trees and power lines were reported down along with roof and fence damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688703, 688704, 688707, 688708, 688709, 688710, 688711, 688713, 688714, 688715.